Alert archive / Pennsylvania / Areal Flood Warnings in 2020

Areal Flood Warning 9, NWS Philadelphia/Mount Holly

January 25, 2020Montgomery County, Philadelphia County, Pennsylvania

NWS Philadelphia/Mount Holly issued this areal flood warning at Jan 25, 2020, 4:05 PM EST for Montgomery County, Philadelphia County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2020, 4:05 PM EST (21:05 UTC)
Expired
Jan 25, 2020, 10:31 PM EST
In force
6 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Montgomery County, PA, Philadelphia County, PA

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WGUS41 KPHI 252105
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
405 PM EST Sat Jan 25 2020

PAC091-101-260100-
/O.NEW.KPHI.FA.W.0009.200125T2105Z-200126T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery PA-Philadelphia PA-
405 PM EST Sat Jan 25 2020

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for Urban Areas and Small Streams in...
  Central Montgomery County in southeastern Pennsylvania...
  Northwestern Philadelphia County in southeastern Pennsylvania...

* Until 800 PM EST.

* At 404 PM EST, after one to two inches of rain through the early 
  afternoon, reporting gauges indicate flooding at Fort Washington. 

* Some locations that could experience flooding include...
  Philadelphia, Norristown, Lansdale, East Norriton, Ambler, Plymouth
  Meeting, Germantown, Chestnut Hill, North Wales, Fort Washington,
  Blue Bell, Flourtown, Spring House, Wyndmoor, Montgomeryville and
  Oreland.

This includes the following highways...
 Pennsylvania Turnpike between exits 333 and 339.
 Northeast Extension near exit A20.
 Interstate 76 in Pennsylvania between mile markers 339 and 340.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4001 7515 4000 7521 4008 7526 4018 7540
      4026 7523

$$

Davis
3 follow-up statements
214 
WGUS81 KPHI 260039
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
739 PM EST Sat Jan 25 2020

PAC091-260048-
/O.CAN.KPHI.FA.W.0009.000000T0000Z-200126T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery PA-
739 PM EST Sat Jan 25 2020

...THE FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS HAS BEEN
CANCELLED FOR CENTRAL MONTGOMERY COUNTY...

Flood waters are receding and no longer pose a threat.

LAT...LON 4001 7515 4000 7521 4001 7522 4001 7521
      4002 7522 4007 7525 4009 7522 4007 7519
      4008 7517

$$

PAC101-260100-
/O.CON.KPHI.FA.W.0009.000000T0000Z-200126T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Philadelphia PA-
739 PM EST Sat Jan 25 2020

...A FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS REMAINS IN
EFFECT UNTIL 800 PM EST FOR NORTHWESTERN PHILADELPHIA COUNTY...

At 738 PM EST, Doppler radar indicated an area of one to two inches 
of rain fell through this afternoon with reporting gages indicating 
that flooding continues on the Wissahickon Creek at Wissahickon.

Some locations that could experience flooding include...
Philadelphia, Germantown and Chestnut Hill. 

This includes Interstate 76 in Pennsylvania between mile markers 339
and 340.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4001 7515 4000 7521 4001 7522 4001 7521
      4002 7522 4007 7525 4009 7522 4007 7519
      4008 7517

$$

Meola
621 
WGUS41 KPHI 260040
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
740 PM EST Sat Jan 25 2020

PAC101-260500-
/O.EXT.KPHI.FA.W.0009.000000T0000Z-200126T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Philadelphia PA-
740 PM EST Sat Jan 25 2020

The National Weather Service in Mount Holly NJ has extended the

* Flood Warning for Urban Areas and Small Streams in...
  Northwestern Philadelphia County in southeastern Pennsylvania...

* Until midnight EST.

* At 740 PM EST, after one to two inches of rain fell through this 
  afternoon, reporting gages indicate flooding continues on the 
  Wissahickon Creek at Wissahickon.

* Some locations that could experience flooding include...
  Philadelphia, Germantown and Chestnut Hill. 

This includes Interstate 76 in Pennsylvania between mile markers 339
and 340.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4001 7515 4000 7521 4001 7522 4001 7521
      4002 7522 4007 7525 4009 7522 4007 7519
      4008 7517

$$

Meola
380 
WGUS81 KPHI 260331
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
1031 PM EST Sat Jan 25 2020

PAC101-260339-
/O.CAN.KPHI.FA.W.0009.000000T0000Z-200126T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Philadelphia PA-
1031 PM EST Sat Jan 25 2020

...THE FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS HAS BEEN
CANCELLED FOR NORTHWESTERN PHILADELPHIA COUNTY...

Flood waters are receding, and are no longer expected to pose a 
threat to life or property. The Wissahickon Creek at Wissahickon has 
dropped below flood stage. Please continue to heed any road closures.

LAT...LON 4001 7515 4000 7521 4001 7522 4001 7521
      4002 7522 4007 7525 4009 7522 4007 7519
      4008 7517

$$

JEO

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Jan 25, 3:48 PM EST, 17 minutes earlier.

Area forecast discussion, Jan 25, 3:48 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
348 PM EST Sat Jan 25 2020

.SYNOPSIS...
Intensifying low pressure will move northeast of the area this
evening into Sunday with a cold front moving through our area this
evening. A weak trough south of the main low will pass near the
region on Monday. High pressure will then slowly build across the
eastern half of the US through the remainder of the workweek before
another area of low pressure approaches next weekend.

&&

.NEAR TERM /TONIGHT/...

The back edge of the main band of rain extended across the New
York metropolitan area around 3:00 pm. It will continue to lift
northeastward, leaving clouds and scattered showers in its wake
into this evening.

A mid level low located over southeastern Michigan this afternoon,
will progress eastward. The feature should pass over southern
Ontario and Lake Ontario tonight. The low is expected to pull a
short wave trough over our region this evening, bringing an end to
any lingering showers.

Surface low pressure centered near Philadelphia at mid afternoon is
forecast to drift northeastward, reaching New England tonight.

A light west wind will develop for tonight, bringing dry air into
our region. As a result, we are anticipating a decrease in cloud
cover for tonight. Low temperatures should favor the lower and
middle 30s in our counties in eastern Pennsylvania, New Jersey,
Delaware and northeastern Maryland.

&&

.SHORT TERM /SUNDAY/...

The mid level low is forecast to move across the Adirondacks,
northern New England and southern Quebec on Sunday. The feature is
expected to pull a couple weak short wave troughs over our region on
Sunday. As a result, we should see an increase in stratocumulus
during the daylight hours. Highs should favor the 40s with a west
wind around 10 mph.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

Summary: It will be a relatively uneventful end of January as a
generally dry and seasonable northwest flow aloft prevails for
the bulk of the work-week with only a few low-amplitude and
moisture-starved disturbances passing through. A stronger and
more organized storm system may approach the area next weekend,
but details are lacking at this point.

Details:

Monday/Tuesday: The secondary low which passed through the area
today will ultimately strengthen and merge with the primary
Great Lakes Low by Sunday night (over New Brunswick). A back-
side mid-lvl shortwave will slide through the area on Monday
with a weak sfc.trough extending from the larger low to our
north. Given weak forcing and limited moisture do not expect
much precipitation outside of possibly some snow
showers/flurries over the far north, although there could be
locally thick stratocumulus at times (particularly over the
northern half of the area in the afternoon). Tuesday will be
largely uneventful although a dry cold front does look to push
in late in the day. Temperatures will generally be about 5
degrees above normal on Monday, and will cool slightly to a
couple degrees above climo on Tuesday.

Wednesday-Friday. Quiet and dry as high pressure initially
centered over central Ontario builds SE over the region.
Temperatures will be seasonable through the period with highs
generally in the upper 30s to low 40s Wed/Thurs. The High may
move offshore by Friday with some return flow developing so
Friday could be a bit warmer.

Saturday and beyond. A storm system looks to approach (possibly
taking the form of a coastal low) next weekend but details
regarding the track and associated precipitation and thermal
fields are unknown at this time. Left PoPs in the Chc.Range due
to timing uncertainties.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This evening...MVFR and IFR ceilings gradually improving to VFR.
The wind should settle into the west around 10 knots. Medium
confidence.

Overnight...VFR with decreasing cloud cover. West to northwest wind
5 to 10 knots. Medium confidence.

Sunday...VFR ceilings. West wind increasing around 10 knots with
gusts near 20 knots. High confidence.

Outlook...

Sunday night-Tuesday...Mainly VFR, though cigs could
occasionally approach MVFR at times due to stratocumulus. Winds
remain west to northwest and may gust up to 20 knots at times
during the daytime hours. Moderate confidence.

Wednesday/Thursday...Mainly VFR with NW winds 5-10 knots on Wed,
and N winds 5 kts or less on Thursday..

&&

.MARINE...
A Small Craft Advisory remains in effect for the coastal waters
through Sunday afternoon as decaying low pressure over southern
Quebec slowly drifts east. Wind gusts will stay close to our just
below 25 kts Sunday night with the SCA possibly needing to be
extended through the night.

Outlook...

Monday... Winds and waves will slowly relax through the day Monday
as the pressure gradient weakens.

Tuesday through Thursday... Winds and waves will remain below
advisory levels through the period.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EST Sunday for ANZ450>455.

&&

Synopsis...Carr
Near Term...Iovino
Short Term...Iovino
Long Term...Carr
Aviation...Carr/Iovino
Marine...Haines
Hazardous weather outlook, Jan 25, 3:52 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
352 PM EST Sat Jan 25 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-262100-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
352 PM EST Sat Jan 25 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-450>455-262100-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
352 PM EST Sat Jan 25 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jan 25, 2:37 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
237 PM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLOOD            2 ESE EXETER TWP        40.32N 75.80W
01/25/2020                   BERKS              PA   PUBLIC

            FLOODING ON ROADWAY.

&&

TCD
Local storm report, Jan 25, 2:49 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
249 PM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     FLOOD            2 SW WYOLA              39.99N 75.45W
01/25/2020                   CHESTER            PA   PUBLIC

            FLOODING ON GOSHEN ROAD.

&&

TCD
Local storm report, Jan 25, 3:08 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
308 PM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FREEZING RAIN    POCONO MOUNTAINS MUNICI 41.14N 75.38W
01/25/2020  M0.30 INCH       MONROE             PA   ASOS

            UPDATES PREVIOUS FREEZING RAIN REPORT FROM
            POCONO MOUNTAINS MUNICIPAL AIRPORT.
            MEASUREMENT IS PLANAR ICE ACCRETION.

&&

STAARMANN
Local storm report, Jan 25, 3:15 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            1 S CHESTER SPRINGS     40.08N 75.62W
01/25/2020                   CHESTER            PA   DEPT OF HIGHWAYS

            FLOODING ON LOWER PINE CREEK ROAD.

&&

TCD
Local storm report, Jan 25, 3:31 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
331 PM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     FLOOD            1 ESE EAST VINCENT TWP  40.16N 75.58W
01/25/2020                   CHESTER            PA   DEPT OF HIGHWAYS

            FLOODING AT BUCKWALTER ROAD AND RIDGE ROAD.

&&

TCD
Local storm report, Jan 25, 3:32 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     FLOOD            1 SSE EAST COVENTRY TWP 40.19N 75.61W
01/25/2020                   CHESTER            PA   DEPT OF HIGHWAYS

            FLOODING ON ELLIS WOODS ROAD NEAR CREAMERY
            ROAD.

&&

TCD

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 10:32 AM ESTAreal Flood WarningPHIChester, Delaware4 hr
Jan 25, 11:34 AM ESTRiver Flood WarningPHIChester7 hr
Jan 25, 11:52 AM ESTAreal Flood AdvisoryPHIBerks, Bucks, Chester, Delaware, Lehigh, Montgomery3 hr
Jan 25, 11:52 AM ESTRiver Flood WarningPHIDelaware4 hr
Jan 25, 11:55 AM ESTAreal Flood WarningPHIChester, Lehigh, Montgomery, Philadelphia3 hr
Jan 25, 12:02 PM ESTAreal Flood WarningPHIChester, Delaware, Philadelphia3 hr
Jan 25, 12:57 PM ESTAreal Flood WarningPHIChester5 hr
Jan 25, 2:59 PM ESTAreal Flood WarningPHIChester, Delaware, Philadelphia3 hr
Jan 25, 3:00 PM ESTAreal Flood WarningPHIChester, Lehigh, Montgomery, Philadelphia4 hr
Jan 25, 3:00 PM ESTAreal Flood WarningPHIChester, Delaware2 hr
Jan 25, 6:28 PM ESTRiver Flood WarningPHIChester, Montgomery, Philadelphia7 hr

Nearby

Areal Flood Warnings in Pennsylvania, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.